Hail, Hettinger
- When
- June 16, 5:14 PM MST to 5:22 PM MST
- Where
- Hettinger County, 12.32 mi NNE of Regent
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -102.410
Scattered strong to severe thunderstorms brought large hail and a brief tornado to southwest North Dakota during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered strong to severe thunderstorms brought large hail and a brief tornado to southwest North Dakota during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 3:59 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 559 PM CDT MON JUN 16 2014 .UPDATE... ISSUED AT 558 PM CDT MON JUN 16 2014 FOLLOWING THE 20-21 UTC RAP/HRRR RUNS...SUPPORTED BY STABLE 18 UTC NAM/GFS BUFR SOUNDINGS AND THE LACK OF A CUMULUS FIELD LATE THIS AFTERNOON...REMOVED POPS GENERALLY ALONG AND EAST OF NORTH DAKOTA HIGHWAY 3. ACROSS THE SOUTHWEST ISOLATED CELLS HAVE DEVELOPED. HOWEVER...RATHER WEAK MID LEVEL LAPSE RATES APPEAR TO BE LIMITING INTENSITY. ML CAPE OF 1500-2000 J/KG WITH DEEP LAYER SHEAR OF 40 KTS IS IN PLACE ACROSS THE SOUTHWEST. WILL CONTINUE TO MONITOR FOR SEVERE CONVECTION...HOWEVER...THE COVERAGE OF ANY SEVERE THREAT WILL BE ISOLATED. FINALLY...GIVEN UPSLOPE EASTERLY FLOW...DID ADD A MENTION OF PATCHY FOG TO THE SOUTHWEST TONIGHT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 250 PM CDT MON JUN 16 2014 MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCE...GO FIGURE. SURFACE LOW PRESSURE SITUATED OVER SOUTHEAST MONTANA WITH AN INVERTED TROUGH INTO WEST CENTRAL SOUTH DAKOTA. ORGANIZED CONVECTION ACROSS SOUTH DAKOTA AND INTO MINNESOTA ALONG AN OLD BOUNDARY. LATEST SHORT RANGE GUIDANCE SUGGESTS THAT DESTABILIZATION SHOULD CONTINUE TO OCCUR OVER SOUTHWEST NORTH DAKOTA LATE THIS AFTERNOON ALONG A DEVELOPING BOUNDARY INTO CENTRAL NORTH DAKOTA. THE LAST FEW RUNS OF THE HRRR INDICATE CONVECTION DEVELOPING IN WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND TRACKING EAST INTO CENTRAL NORTH DAKOTA. BUMPED UP POPS TO CHANCE CATEGORY IN THE WEST THIS AFTERNOON...AND WILL MENTION THE POSSIBILITY OF SEVERE STORMS. LATEST ITERATIONS OF THE HRRR AND RAP CONTINUE TO DIMINISH CONVECTION AS IT MOVES INTO CENTRAL NORTH DAKOTA THIS EVENING. ON TUESDAY...THE UPPER LOW OVER THE WESTERN U.S. MOVES INTO THE NORTHERN ROCKIES. UPPER LEVEL ASCENT WILL BE FOCUSED OVER EASTER MONTANA...BUT AS WE MOVE THROUGH THE DAY...THE HEAVY PRECIPITATION POTENTIAL WILL MOVE CLOSE TO THE NORTH DAKOTA BORDER. CONSIDERED A FLASH FLOOD WATCH...BUT WITH THE INCREASED POTENTIAL HOLDING OFF UNTIL AT LEAST TUESDAY AFTERNOON BUT MORE LIKE TUESDAY EVENING THROUGH WEDNESDAY MORNING...WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK. PREVIOUS SHIFT HAD ADDED THE MENTION OF HEAVY RAIN TO THE FAR WEST AND WILL CONTINUE THIS AGAIN. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 250 PM CDT MON JUN 16 2014 THE MEDIUM RANGE MODELS CONTINUE TO PROG AN UNSETTLED WEATHER PATTERN OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH MUCH OF THE WORK WEEK. THE MEDIUM RANGE MODELS ARE BEGINNING TO COME INTO BETTER AGREEMENT REGARDING MOVING THE UPPER LOW EASTWARD AND MOVING A RIDGE INTO THE DAKOTAS BY THE WEEKEND. THE MODELS ARE CONSISTENT IN THE NEAR TERM PLACING THE LARGE UPPER LEVEL LOW OVER THE NORTHERN US ROCKIES STATES TUESDAY NIGHT...WITH THE LOW LIFTING NORTHEAST INTO SOUTHERN SASKATCHEWAN THURSDAY...AND MOVING IT EAST ACROSS NORTH DAKOTA THURSDAY NIGHT AND FRIDAY. TUESDAY NIGHT THROUGH THURSDAY: ON TUESDAY NIGHT A SURFACE LOW IS FORECAST TO EXTEND FROM A LOW OVER KANSAS NORTHWESTWARD ACROSS WESTERN SOUTH DAKOTA INTO EASTERN MONTANA. THIS SURFACE BOUNDARY IS FORECAST TO LIFT NORTHEASTWARD INTO NORTH DAKOTA WEDNESDAY MORNING...AND INTO SOUTH CENTRAL CANADA WEDNESDAY NIGHT/THURSDAY. DURING THIS TIME THE INGREDIENTS FOR SEVERE THUNDERSTORMS WILL BE IN PLACE. A LOW LEVEL JET BRINGING PLENTY OF MOISTURE AND ADDITIONAL FORCING FOR THUNDERSTORM DEVELOPMENT...COMBINED WITH THE SURFACE BOUNDARY...AND THE STRONG UPPER LEVEL JET ASSOCIATED WITH THE UPPER LOW WILL BRING PLENTY OF CAPE AND SHEAR FOR SUSTAINING THUNDERSTORMS. AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS TUESDAY NIGHT WILL BE ALONG AND SOUTH OF HIGHWAY 2. BY WEDNESDAY THE THREAT IS MAINLY ALONG AND EAST OF HIGHWAY 85. BY THURSDAY AFTERNOON AND NIGHT...THE UPPER LEVEL LOW SHOULD BE NEAR THE ND/MT/SASKATCHEWAN BORDER. THIS IS FAVORABLE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ON THURSDAY NIGHT AND FRIDAY THE UPPER LOW MOVES EAST ACROSS THE STATE...WITH CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS. TUESDAY NIGHT THROUGH FRIDAY NIGHT: BY THE END OF THE WEEK THERE WILL HAVE BEEN A GOOD CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS - WITH THE ADDITIONAL THREAT OF HEAVY RAINS. WILL CONTINUE TO HIGHLIGHT THE HEAVY RAIN THREAT ACROSS THE FORECAST AREA IN THE HAZARDOUS WEATHER OUTLOOK. SATURDAY THROUGH MONDAY...THE MODELS ARE IN BETTER AGREEMENT AND BUILD A WEAK SHORTWAVE RIDGE OVER MONTANA/DAKOTAS. A FEW WEAK UPPER LEVEL IMPULSES MOVING THROUGH THE WEAK RIDGE WILL RESULT IN ONLY SMALL CHANCES OF THUNDERSTORMS IN THE FORECAST FOR THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 558 PM CDT MON JUN 16 2014 VFR CONDITIONS WILL BEGIN THE 00 UTC TAF CYCLE WITH ISOLATED TO SCATTED THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA. KDIK IS THE MOST LIKELY TERMINAL TO BE IMPACTED. WITH EASTERLY UPSLOPE FLOW TONIGHT...MVFR/IFR FOG AND STRATUS IS EXPECTED TO DEVELOP AT KDIK AND POSSIBLY KISN AND KBIS. KMOT AND KJMS LOOK TO REMAIN ON THE FRINGE OF THIS FOG AND STRATUS DEVELOPMENT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...TWH LONG TERM...JV AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 603 PM CDT MON JUN 16 2014 NDZ018>021-031>035-040>045-172315- DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 603 PM CDT MON JUN 16 2014 /503 PM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND THURSDAY. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING MAINLY ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001>003-009>011-017-172315- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 603 PM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY AFTERNOON INTO WEDNESDAY MORNING. FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ004-172315- BOTTINEAU- 603 PM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY. THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 83. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ005-012-013-022-023-025-036-037-046>048-050-051-172315- ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 603 PM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY AFTERNOON INTO WEDNESDAY MORNING. FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS AYD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT MON JUN 16 2014
NDZ043-162300-
BOWMAN-
357 PM MDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT...
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MUD BUTTES...OR 21 MILES
SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 30 MPH AND BRIEF HEAVY
DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOWMAN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4594 10377 4594 10385 4603 10390 4628 10338
4600 10332 4593 10373 4593 10376
TIME...MOT...LOC 2157Z 244DEG 19KT 4601 10374
HAMILTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 713 PM CDT MON JUN 16 2014 NDZ033-041-170045- HETTINGER ND-STARK ND- 613 PM MDT MON JUN 16 2014 ...STRONG THUNDERSTORM ACROSS NORTHEAST HETTINGER COUNTY MOVING INTO SOUTHEAST STARK COUNTY... AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LEFOR...OR 26 MILES SOUTHEAST OF DICKINSON...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN HETTINGER AND SOUTHERN STARK COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4678 10252 4672 10211 4649 10235 4653 10258 TIME...MOT...LOC 0012Z 199DEG 11KT 4659 10246 AYD
The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Most of the hail was quarter size, with a few as large as baseballs. There was damage to vehicles.
This tornado touched down briefly in open country. There was no damage so this tornado was rated EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526410, 526411, 526412, 526413, 526414, 526415, 526417, 526416.